0
Abstract: Case Reports |

ACQUIRED BRUGADA SYNDROME PRESENTING AS VENTRICULAR TACHYCARDIA STORM FREE TO VIEW

Jacob S. Koruth, MBBS, MD*; Sunil Jagadesh, MBBS; Karen S. Rovang, MD; Aryan N. Mooss, MBBS, MD; Tom Hee, MD; Chandra K. Nair, MBBS, MD
Author and Funding Information

Creighton University, Omaha, NE


Chest


Chest. 2007;132(4_MeetingAbstracts):716a. doi:10.1378/chest.132.4_MeetingAbstracts.716a
Text Size: A A A
Published online

INTRODUCTION:Ventricular tachycardia (VT) storm can occasionally be refractory to cardioversion and antiarrhythmic drug therapy. We present a case of Brugada pattern induced by flecainide and multiple metabolic abnormalities that needed prolonged cardiopulmonary resuscitation (CPR) totaling 50-60 minutes with successful outcome.

CASE PRESENTATION:A 62 year old female was transferred from an outside hospital for refractory VT. The patient had a history of recurrent episodes of supraventricular tachycardia that was controlled with flecainide at 150 mg twice daily. She had failed multiple other anitarrhythmics and had refused radiofrequency ablation. Prior electrocardiograms and echocardiograms were normal. During the index hospitalization she had presented with traumatic left sided hydropneumothorax, gastric perforation and splenic laceration. The patient was found to be hypotensive with a blood pressure of 90/50, heart rate of 114/min, oxygen saturation of 80% on room air and a temperature of 95 degrees Fahrenheit. Resuscitative measures were begun and a preoperative electrocardiogram revealed sinus rhythm with a Brugada pattern. During surgery, the patient went into pulseless VT requiring CPR. She was initially treated with intravenous lidocaine and then amiodarone with multiple cardioversions performed as per ACLS protocols. The patient had three more recurrence of VT that then deteriorated in to pulseless electrical activity (PEA). The patient arrived intubated, on vasopressors and amiodarone and was receiving CPR for alternating VT and PEA. On examination she was noted to be comatose with fixed and dilated pupils. Her EKG continued to exhibit the Brugada pattern. Immediate bed side echocardiography revealed globally reduced left ventricular function with an ejection fraction of approximately 25- 30 % with normal right sided and valvular function. The patient was empirically administered 10ml of 10% calcium glucoante, 3 liters of normal saline and 154meq of intravenous sodium bicarbonate presumptively to treat possible sodium channel blocker toxicity. A blood gas revealed metabolic and respiratory acidosis and serum chemistries revealed new onset acute renal failure (serum creatinine- 3.2mg/dl) and mild hyponatremia (129meq/ml), potassium of 5meq/ml and borderline troponins. The EKG normalized over the course of 48 -72 hours and she had no further recurrence of arrhythmia. She was successfully discharged home after a month long hospitalization.

DISCUSSIONS:The Brugada syndrome is a genetic abnormality characterized by terminal positivity of the QRS complex followed by coved ST-segment elevation and inverted T waves in the right precordial leads. The absence of S wave in the left lateral leads precludes the alternative differential diagnosis of right bundle branch block. While the Brugada syndrome requires specific criteria to be fulfilled, the Brugada pattern can be seen in various conditions such as hyperkalemia, febrile state, acidosis, hypothermia and ischemia. Our patients had a combination of probable flecainide toxicity secondary to impaired excretion from renal failure, acidosis, and hypothermia that resulted in the Brugada pattern. Isotonic or hypertonic sodium chloride and sodium bicarbonate have been shown to reverse flecainide toxicity by providing sodium to the blocked sodium channels.

CONCLUSION:Upon identification of the Brugada pattern on the EKG, the physician has to be aware that this is not only a hallmark of a possible genetic disease, but also may be a precursor to imminent malignant arrhythmias. Therefore, the presence of this finding should not be ignored and attempts at identifying and correcting reversible causes should be initiated and appropriate therapy instituted.

DISCLOSURE:Jacob Koruth, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM

References

Goldman MJ, Mowry JB, Kirk MA. Sodium bicarbonate to correct widened QRS in a case of flecainide overdose.J Emerg Med.1997Mar-Apr;15(2):183-6
 
Khavandi A, Walker PR. Flecainide cardiotoxicity precipitated by electrolyte imbalance. Caution with thiazide diuretics.Emerg Med J.2007May;24(5):e26.
 

Figures

Tables

References

Goldman MJ, Mowry JB, Kirk MA. Sodium bicarbonate to correct widened QRS in a case of flecainide overdose.J Emerg Med.1997Mar-Apr;15(2):183-6
 
Khavandi A, Walker PR. Flecainide cardiotoxicity precipitated by electrolyte imbalance. Caution with thiazide diuretics.Emerg Med J.2007May;24(5):e26.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543